Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke



Publications [#243868] of Jonathan C. Mattingly


Papers Published

  1. with Hairer, M; Mattingly, JC, Spectral gaps in Wasserstein distances and the 2D stochastic Navier-Stokes equations, The Annals of Probability, vol. 36 no. 6 (2008), pp. 2050-2091, Institute of Mathematical Statistics [MR2478676], [math.PR/0602479], [doi]
    (last updated on 2021/10/24)

    We develop a general method that allows to show the existence of spectral gaps for Markov semigroups on Banach spaces. Unlike most previous work, the type of norm we consider for this analysis is neither a weighted supremum norm nor an L^p-type norm, but involves the derivative of the observable as well and hence can be seen as a type of 1--Wasserstein distance. This turns out to be a suitable approach for infinite-dimensional spaces where the usual Harris or Doeblin conditions, which are geared to total variation convergence, regularly fail to hold. In the first part of this paper, we consider semigroups that have uniform behaviour which one can view as an extension of Doeblin's condition. We then proceed to study situations where the behaviour is not so uniform, but the system has a suitable Lyapunov structure, leading to a type of Harris condition. We finally show that the latter condition is satisfied by the two-dimensional stochastic Navier-Stokers equations, even in situations where the forcing is extremely degenerate. Using the convergence result, we show shat the stochastic Navier-Stokes equations' invariant measures depend continuously on the viscosity and the structure of the forcing.
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320